HealthDay News — There is more than a 30% increased risk of cardiovascular events following discontinuation of low-dose aspirin in long-term users, according to a study published in Circulation.
Johan Sundström, MD, PhD, from Uppsala University in Sweden, and colleagues used the Swedish prescription register (2005-2009) to identify 601,527 users of low-dose aspirin for primary or secondary prevention who were >40 years of age, free from previous cancer, and had ≥80% adherence during the first observed year of treatment. The Swedish inpatient and cause-of-death registers were used to identify cardiovascular events.
The researchers found that over a median of 3.0 years of follow-up, there were 62,690 cardiovascular events. There was a higher rate of cardiovascular events among patients who discontinued aspirin vs those who continued (multivariable-adjusted hazard ratio, 1.37).
This rate translates to an additional cardiovascular event observed per year in 1 of every 74 patients who discontinue aspirin. The elevated risk appeared shortly after discontinuation and did not appear to diminish over time.
“Adherence to low-dose aspirin treatment in the absence of major surgery or bleeding is likely an important treatment goal,” the authors write.
Disclosures: Several authors disclosed financial ties to pharmaceutical companies, including AstraZeneca, which partially funded the study.
Sundström J, Hedberg J, Thuresson M, Aarskog P, Johannesen KM, Oldgren J. Low-dose aspirin discontinuation and risk of cardiovascular events: a Swedish nationwide, population-based cohort study. Circulation. 2017;136(13):1183-1192.